Anyone have trouble with LV lead stimulating diaphragm?

I have gone back in 3 times in the last 5 days to have them adjust the vector in my crt d.  Every time they find one that works by the end of the day it starts stimulating my diaphragm again.  They say it's because I am so skinny, but I NEVER had this problem with my other devices and leads.  Granted there are more leads now and in new places.  They are hoping it wil "settle" into place and eventually stop moving to stimulate different areas.  It's not painful but the constant hiccups and stomach spasms are driving me crazy.

In other news I get my transplant eval started next Tuesday.  An all day affair full of tests and appointment with everything from "spiritual care" to nutrition.  The last few weeks have been a whirlwind.  I now have home inotropes, a nurse who comes by once a week, physical restrictions I'm not used too.  Check ins with nurses and docs.  It's very surreal.  I am very overwhelmed, I can't seem to get past how "real" the fact that I am actually dying has become.

Also,  the nurses told me my shivering is a side effect of milrinone but the doctors didn't seem to think that was right.  I chatter my teeth so hard I bite my toungue.  Anyone have this side effect with milrinone infusion?


7 Comments

LV lead adjustment

by Julros - 2021-06-02 05:25:16

Yes, I know exactly what you mean. I asked to have my lead adjusted last week because the twitching was so annoying and I suspect it triggered a severe episode of reflux I have lost a lot of weight, so I can see how being thin can make the feeling more intense. I can still sense it, but higher now and I keep having episodes of really loud, hard,  burping. The pacer rep is the one who reset it, and told me there were 16 different settings they could try. Ugh. At $150 a visit, I can't afford to keep going in. And I've been told the vein that hold the lead is very large, so the output has to be high to assure capture. 

I have not heard that shivering is a side effect of milrinone, but if the nurses administer it regularly, I woul take their word for it. 

Know that we are all rooting for you, and have fingers crossed that you get your transplant soon. Thank you for updating us. 

Please keep your spirits up; you will win this battle

by Gemita - 2021-06-02 08:00:59

Dear ASully,

Lovely to hear from you again.  Shivering?  Milrinone can make hypotension worse and I know you already had this problem.  I would think lots of warm drinks, small frequent meals, extra layers of clothing, yes even in summer, is the way to go.  This is what I have to do on occasions when symptoms strike.

I don’t know what else to suggest about your LV lead stimulating your diaphragm.  I see from Julros’ post that there are many different settings they could try adjusting to help with the problem.  I wonder if it would be practical or even possible to spend a day or so in hospital with the technicians, testing out a whole range of different settings to find a more comfortable setting for you.  You could test out the settings by changing postural positions to see which setting might suit you best say when standing or lying.  I would think getting relief when lying down to sleep would be my priority.

Your comment ….”I can’t seem to get past how “real” the fact that I am actually dying has become”, should perhaps read . . . “I cannot believe how far I have come with this condition and yet I am still very much alive.  I have faced and overcome so many difficulties and am still living through them today.  Now I need to focus on the very best that can happen, and the very best would be a successful heart transplant and another opportunity to live my life.  I will not let myself down at the final hurdle, nor disappoint my fiancé, my family, my friends, my doctors who have supported me and continue to support me through my present difficulties.  I am young and very much alive and I will go on living".

Second Gemita's Sentiments

by Marybird - 2021-06-02 15:24:28

There isn't much I can say or offer in the way of advice or answers. But I can say we are all pulling for you, sending prayers, positive energy , hopes, or whatever it takes your way to lift your spirits and get things moving in the right direction towards your good health. 

Also just wanted to add my encouragement and best wishes to Gemita's beautiful and heartfelt message to you.

All the best, Mary

Keep on keeping on !

by Dixie Chick 65 - 2021-06-02 21:56:06

That's good news about your evaluation next Tuesday. I agree completely with Gemita and Marybird's comments. Please know that you've got a lot of people thinking and praying for you out here ! Hope you can get some adjustments made to be more comfortable soon.

All the best, DC65

Options

by Terry - 2021-06-03 23:36:51

Note that His bundle pacing does not have the complication of phrenic nerve stim, resulting in diaphragm contractions. It[s also a physiologic, normal method of ventricular synchronization. I would ask to be evaluated for His bundle pacing.

belly bumps

by dwelch - 2021-06-04 10:20:33

I got an LV lead a few years ago, I get this but extremely rare, and more of an amusement to me (a couple of beats if I stand and hold my breath just right).  But I can see how if it happens all the time this could drive one insane.   It is supposedly an LV lead thing and folks with only RV leads (typical) wont know what you/we are talking about.  I hope they can solve this in as few visits as possible, and IMO they shouldnt be charging you for every visit as it is not your fault they cannot figure it out...good luck, thoughs are with you.

Just so your all caught up in regards to my pacemaker…

by asully - 2021-06-06 02:23:43

Any new revisions beyond what they did two weeks ago are now off the table.  Since I am in end stage HF, and now inotrope dependent, they will not risk further operations of any kind unless its transplant.  The risks of getting a post op infection of having something go wrong and me crashing outweigh getting any new devices.  They did the quick revision to crt-d because milrinone increases odds of sudden cardiac death.  My heart is toast unfortunately so they need to keep me alive until I get a new one.  This means no chance to try his bundle or other options.  I am going into what they call "palliative" care while I wait for my heart which means they will try and keep me comfortable as possible until a heart is available.  The crt-d was a somewhat sloppy job with poor preplanning but this is because it will be removed at transplant so they view any discomfort I have as temporary.  It was that or wear one of the lifevests for a year....I said fine do the crt-d.

You know you're wired when...

You are always wired and full of energy.

Member Quotes

My ICD/pacer is not a burden. I still play tennis and golf.